New to Depression Need Answers Please

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Rock50
Regular Member


Date Joined Nov 2006
Total Posts : 264
   Posted 1/22/2007 7:51 PM (GMT -7)   
I am usually on the Cronic Pain forum.  I had cancer of the prostrate and had it removed in Aug 2006.  They damaged a nerve and I had to start taking pain meds.  I developed a Allergic reaction to the ones I was taking and they started to taper me off them to avoid withdrawls.  This process was going to take at least 3 months.  Friday I had all I could take and threw them away.  I have gotten over the pysical withdrawls (sweats, shaking, head aches, etc.)  I now have the worse depression I can't even begin to describe how bad.  Has anybody on this site ever experience or know someone who has went Cold Turkey off Narcotics and could tell me when this depression will start to ease and how long I can expect it to last.  I am not going to last much longer and I will have to take some Pain Meds to ease this.  God I went through H--- this weekend and do not want it to be a waste because I could not get past this depression.  It is severe.  thanks for any help.
 
God Bless
 
 
Eric

CRANKY 1
Veteran Member


Date Joined Aug 2005
Total Posts : 616
   Posted 1/23/2007 1:58 AM (GMT -7)   
Hey Rock,
 
I think you're mixing your apples and oranges.  You've most likely been in some level of depression since you found out about the cancer.  It's one of BIG SCARY's, and the depression doesn't just disappear when you end your treatment, especially if there are complications (nerve damage).  I'm sure you just wanted to put the whole experience behind you and get on with your life, but just quitting your meds, especially narcotics, cold turkey throws your hole system into chaos.  That's why you were scheduled to do it over a slower amount of time. 
 
I was cut off narcotic meds (which I took for migraines) cold turkey, so I can understand.  However, the difference is that I was also taking medication for depression, which was not changed. 
 
The added depression you are feeling is probably still withdrawal from the medication.  By mentioning going back on the meds for the depression, it will just numb you out again, and that is just going to slow down the depressive thoughts and won't do anything for your depression long term.  You need to talk with your doctor immediately, tell him what you did, and see if you should go back on your narcotics for a while, and possibly start taking some kind of anti-depressant(s). 
 
The mental/emotional effects of having cancer last a long time past the time your body takes to heal.  Nerve damage may be permanent, which is something you may just have to adjust to.  You may always have to take some kind of medication for it, and have to accept that fact. 
 
Try to concentrate on the fact that the cancer was caught early enough to treat, and you have been given a new lease on life.  So many people aren't that lucky.  Count your blessings, and take your meds if you need to.
 
Remember, we are always here for you, even if you just need to vent.  Let us know how you are doing.
 
Leigh Ann cool

"The weather is here, I wish you were beautiful."
                                             - Jimmy Buffett


els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 1/23/2007 10:02 AM (GMT -7)   
Hi Rock, welcome to the depression forum we are happy to have you join us here.  I totally agree with Leigh Ann here and think you should speak with your doctor ASAP.  You have so much going on physicially and withdrawl from your pain medications can last weeks/months and also induce depression...on top of everything else your going through. 
 
Depression is a serious illness but it can easily be treated with antidepressants.  You worked so hard to get off the pain meds please dont try to mask your depression with them again...this will only make matters worse.  Talk to your doctor and let us know how it goes...we are always here.

Elisha
Co~Mod: Depression
Moderator: Heart & Cardiovascular Disease
http://www.healingwell.com/donate


LondonGirl22
Veteran Member


Date Joined Jan 2006
Total Posts : 1629
   Posted 1/23/2007 2:46 PM (GMT -7)   
Hi Rock,
 
Welcome to the depression forum.  I agree with els, please don't try to mask the depression with pain meds.  Anti depressants will hopefully help you through this time and will lift your mood.
It sounds like you have been going through a hard time.  Please take care and talk to your doctor about how you are feeling

Victoria x


 

Co ~ Moderator for the Depression Forum

 

XX Life is worth living XX

 


Rock50
Regular Member


Date Joined Nov 2006
Total Posts : 264
   Posted 1/23/2007 6:39 PM (GMT -7)   
You know guys I really never put much thought in it but I did not like the pain meds from the beginning but they took away the depression. You are right, I was depressed immediately after the operations and the pain meds hid it, FOR AWHILE. I don't know why I never put this together. But my depression after the operation was never nothing like this. I had a wife walk off and leave me with 2 babies that I raised by myself and I dealt with depression from time to time but nothing like this. In two days if that long this would become extremely dangerous, at least for me.

Anyhow now I am positive some depression was there and I need to deal with it but a lot of this was from cold turkey. I started a small dose of the methadone and depression is much better I'm all the way up to miserable, but managable, I think.

Until I read these post I had forgot why I continued to take the Narc when I did not like them. Boy am I paying for that mistake. Pain is getting on my nerves now to. Just not a good situation no matter how I look at it. I just cannot walk around in that haze that the Narc keep me in.

Thanks guys and I told people on cronic pain to pray for all of you good people. You are very strong and caring people.

God Bless

Eric
 
P.S. I am a Veteran and It takes weeks after you call to even get a refferal.  While I will make one for the depression (Can a Primary Care physician prescribe Anti - depressants adequetly or does this require a specialist) this will be long over before I can get a doc in the VA to do something.

Post Edited (Rock50) : 1/23/2007 6:45:20 PM (GMT-7)


SarahP
Veteran Member


Date Joined Mar 2005
Total Posts : 1185
   Posted 1/23/2007 7:11 PM (GMT -7)   
Eric, I'm chasing you down..lol. You are logged into the chat room, but aren't responding.
I'm not procrastinating----I'm still doing yesterday!!!! 
I have no medical training, any medical opinions expressed in my posts are just that....opinions.

Co-Moderator for : Chronic Pain, Fibro


els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 1/24/2007 4:49 AM (GMT -7)   
Eric, I hope Sarah got to you and was able to speak to you last night.. :-)    But if not yes, a Primary Care doc can prescribe an antidepressant.  Your right the VA does take forever to get anything done so hang in there and do ask for a referral for a psychiatrist who afterwards can manage any antidepressants.  I live with pain from my MS and an autonomic disorder and was prescribed Effexor XR as it has something in it that helps people with chronic pain issues.  So sometimes these meds have an added bonus.  Hang in there and keep posting, we are here for ya...HUGS

Elisha
Co~Mod: Depression
Moderator: Heart & Cardiovascular Disease
http://www.healingwell.com/donate


Rock50
Regular Member


Date Joined Nov 2006
Total Posts : 264
   Posted 1/24/2007 6:05 PM (GMT -7)   
Thanks Els hope you see my new post. Are you a VET?
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 3:49 AM (GMT -7)
There are a total of 2,733,991 posts in 301,165 threads.
View Active Threads


Who's Online
This forum has 151299 registered members. Please welcome our newest member, ABBear.
213 Guest(s), 1 Registered Member(s) are currently online.  Details
exqualls


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer